What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 27, 6:08 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 27, 6:08 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
708 PM CDT Thu Apr 27 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Friday)
Issued at 1233 PM CDT THU APR 27 2023
So far, a large majority of convection has remained across South
Alabama moving eastward along the Gulf Coast while mostly light to
moderate rainfall affected Central Alabama with a couple elevated
thunderstorms. The rain and cloud cover has stabilized the boundary
layer airmass and disrupted temperature trends which have been
needing routine adjustments throughout the morning. Most spots are
still in the upper 50s or 60s as of this writing. We're seeing a
break in the activity across west Central Alabama which short term
models seem to have a good handle on. This could allow for some
surface heating, especially if the sun is able to make any
appearances through the cloud deck, but it also seems that any risk
for severe weather has diminished for at least the next several
hours as the more organized activity will stay south of the area.
The upper-level shortwave will pass across the Ozarks this evening
as the surface low lifts from the Lower MS River Valley towards
western Tennessee. Cooler air aloft, and therefore steeper lapse
rates, in addition to strong westerlies aloft will accompany the
shortwave as it moves eastward, providing a more favorable corridor
for strong storms to develop over parts of the ArkLaMiss and into
northwestern Alabama this evening as a surface front advances
eastward. Coverage will not be widespread, but isolated to
scattered thunderstorms are expected to reach the AL/MS stateline
by 6 PM. A few of these storms could be hail producers due to the
cold air aloft with an accompanying risk for damaging 60 mph
winds. Tornado potential will be limited by weak directional and
low-level shear. This activity will gradually lose intensity with
eastward extent as the storms near the I-65 corridor, so the
threat will mainly be confined to the western and northwestern
portions of the area. As storms dissipate, expect mild conditions
overnight. A few isolated showers may develop across northeastern
parts of the area tomorrow on the backside of the surface low, but
most locations will remain dry and skies will begin clearing
tomorrow afternoon. There won't be much of a temperature change
behind this system as the region will remain under deep zonal flow
with highs ranging from the mid 70s north to mid 80s south.
86/Martin
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 347 PM CDT THU APR 27 2023
By Friday night, a cold front will be located to our south, with its
associated surface low and upper level shortwave rotating northward
through the Ohio River Valley. Over the Great Lakes, this system
will merge with an approaching trough moving through the Plains.
Locally, a brief rain-free period is expected for Central Alabama
Friday night through Saturday morning. Lows Saturday morning will be
in the 50s
The approaching trough will split, with a closed low forming over
the southern Plains by Saturday morning and a surface low
strengthening along the northwestern Gulf Coast. A lead shortwave
ahead of the closed low will result in widespread convection along
the Gulf Coast Saturday morning. This activity lifts northeastward
and across southeast Central Alabama during the afternoon. Given
peak heating and upper level forcing, a couple strong to severe
storms are possible. Will keep a marginal area highlighted in the
south. As this area of storms pushes into Georgia, another
cluster of storms associated with the closed upper low will spread
into west Central Alabama Saturday night. Models agree on taking
the upper low across the area Saturday night, with steep lapse
rates and cold temperatures aloft supportive of isolated
thunderstorms. Drier air arrives Sunday afternoon.
Longwave troughing remains across the eastern CONUS for much of the
week. Northwesterly flow aloft keeps temperatures cool. A shortwave
within that flow crosses the area Monday night, but with a lack of
moisture will maintain a dry forecast. Next chance of rain arrives
by the end of the work week.
14
&&
.AVIATION...
(00Z TAFS)
Issued at 652 PM CDT THU APR 27 2023
Another round of TSRA will be possible with broken cells moving
into C AL from MS this evening. The storms should begin to
decrease in intensity after sunset. Just have a shower mention
for the TAFs except for MGM/TOI. Rain chances are too low to
mention in TAFs there at this time for tonight. Some lingering
light showers are possible in spots during the day Friday but
again are too low to mention in any of the TAFs. MVFR then IFR
and below cigs are possible for tonight as low level moisture
will be high with this wave. Cigs should go VFR around 16-18z on
Friday with low level moisture decreases as wave moves EWD.
08
&&
.FIRE WEATHER...
Several opportunities for rain exist through the weekend. A cold
front will move through the area tonight and early Friday morning,
with scattered to numerous showers and storms expected. The best
coverage will be across the north. After a brief dry period,
another round of rain and thunderstorms is expected Saturday
through Sunday morning. 20 foot winds become westerly tomorrow,
at 5-10mph, before becoming southerly again Saturday. Minimum RH
values remain above 40 percent through Sunday. A much drier
airmass returns on Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 57 77 51 80 / 60 20 0 30
Anniston 59 77 54 81 / 50 20 0 30
Birmingham 59 78 55 82 / 50 20 0 40
Tuscaloosa 60 78 56 81 / 60 10 0 40
Calera 61 79 57 81 / 50 10 0 40
Auburn 62 79 59 81 / 20 20 0 50
Montgomery 63 82 58 83 / 20 10 0 50
Troy 64 84 60 83 / 20 10 0 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...86/Martin
LONG TERM....14
AVIATION...08
Hazardous weather outlook, Apr 27, 1:25 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
225 PM CDT Thu Apr 27 2023
ALZ011>015-017>050-282230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
225 PM CDT Thu Apr 27 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Severe thunderstorms are possible Thursday evening, generally for
areas northwest of Interstate 59. Threats include damaging winds,
large hail, and perhaps a tornado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Severe thunderstorms are possible across southern portions of
central Alabama on Saturday. Threats include damaging winds, large
hail, and perhaps a tornado.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
Thursday evening and Saturday.
In the hours before
Special weather statement, Apr 27, 6:15 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
715 PM CDT Thu Apr 27 2023
ALZ022-280100-
Pickens AL-
715 PM CDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of northeastern Pickens
County through 800 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millport, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Reform, Shaw and Lubbub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Alabama.
&&
LAT...LON 3353 8816 3352 8784 3336 8784 3342 8819
TIME...MOT...LOC 0015Z 274DEG 17KT 3347 8810
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Apr 27, 6:55 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
755 PM CDT Thu Apr 27 2023
ALZ022-023-280145-
Pickens AL-Tuscaloosa AL-
755 PM CDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of northwestern
Tuscaloosa and northeastern Pickens Counties through 845 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashcraft Corner, or 8 miles north of Gordo, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Samantha, Binion Creek Landing, Tierce Pattton Bridge, Lake
Tuscaloosa, Moores Bridge, Highway 69 Bridge, Windham Springs and
Lubbub.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Alabama.
&&
LAT...LON 3337 8796 3352 8795 3352 8747 3332 8749
TIME...MOT...LOC 0055Z 274DEG 26KT 3343 8786
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
89^GSatterwhiteSpecial weather statement, Apr 27, 7:44 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
844 PM CDT Thu Apr 27 2023
ALZ022-023-280230-
Pickens AL-Tuscaloosa AL-
844 PM CDT Thu Apr 27 2023
...Strong thunderstorms will impact portions of Tuscaloosa and
eastern Pickens Counties through 930 PM CDT...
At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Binion Creek Landing to near
Carrollton. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuscaloosa, Northport, Gordo, Reform, Carrollton, Holt, Lake View,
Brookwood, Coaling, Vance, Coker, Bull City, Samantha, McFarland
Mall, Benevola, Johnston Lake, Lake Lurleen State Park, Tuscaloosa
Amphitheater, Tuscaloosa Regional Airport and Lake Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Alabama.
&&
LAT...LON 3333 8818 3338 8811 3348 8773 3348 8734
3346 8734 3342 8725 3340 8725 3339 8723
3337 8723 3334 8718 3332 8718 3329 8710
3322 8710 3324 8714 3319 8720 3310 8784
3315 8784 3312 8793 3308 8797 3307 8802
TIME...MOT...LOC 0144Z 272DEG 21KT 3338 8749 3326 8805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
61